Alert archive / New York / River Flood Warnings in 2018
River Flood Warning 8, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Jan 13, 2018, 1:16 PM EST for Montgomery County, Saratoga County, Schenectady County, New York. It took effect at Jan 13, 2018, 1:22 PM EST. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2018, 1:16 PM EST (18:16 UTC)
- In effect from
- Jan 13, 2018, 1:22 PM EST
- Expired
- Jan 14, 2018, 11:42 AM EST
- In force
- 22 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Montgomery County, NY, Saratoga County, NY, Schenectady County, NY
The radar
The Albany radar (KENX), 30 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mohawk River at Schenectady (Freeman's Bridge) (SCHN6). The gauge peaked at 22.72 ft at Jan 13, 2018, 9:00 PM EST.
- Action stage
- 216 ft
- Minor stage
- 220 ft
- Moderate stage
- 222 ft
- Major stage
- 224 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01354500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
244
WGUS41 KALY 131816
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
116 PM EST Sat Jan 13 2018
NYC057-091-093-140616-
/O.NEW.KALY.FL.W.0008.180113T1822Z-180114T1025Z/
/SCHN6.1.ER.180113T1822Z.180114T0000Z.180114T0425Z.NO/
116 PM EST Sat Jan 13 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Mohawk River At Schenectady.
* From this afternoon until late tonight.
* At 1 PM Saturday the stage was...219.9 feet.
* Flood stage is 220 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 2 PM
Saturday and forecast to continue to rise to near 221.6 feet
around 7 PM Saturday. The river is forecast to fall below flood
stage after 11 PM Saturday.
* Impact...At 222 feet...The North Ferry Street gage reads about 226
feet. Water floods three fourths of Ingersoll Avenue, half of North
Avenue, Ferry Street, East Front Street, and River Street. National
Grid substation protection is necessary. In Scotia Schonowee Avenue
is flooded and water is in yards and basements.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Sat Sun Sun Sun Sun
Mohawk River
Schenectady 220.0 219.9 Sat 01 PM 221.6 219.4 217.2 215.1
213.1
&&
LAT...LON 4289 7396 4286 7382 4277 7386 4276 7403
$$2 follow-up statements
707
WGUS81 KALY 132317
FLSALY
Flood Statement
National Weather Service Albany NY
617 PM EST Sat Jan 13 2018
NYC057-091-093-141117-
/O.EXT.KALY.FL.W.0008.000000T0000Z-180114T1411Z/
/SCHN6.2.ER.180113T1814Z.180114T0000Z.180114T0811Z.NO/
617 PM EST Sat Jan 13 2018
The Flood Warning continues for
The Mohawk River At Schenectady.
* Until Sunday morning.
* At 6 PM Saturday the stage was 222.4 feet.
* Flood stage is 220.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* The river is forecast to continue rising to near 222.4 feet by 7
PM Saturday. The river is forecast to fall below flood stage after
3 AM Sunday.
* Impact...At 222.0 feet...The North Ferry Street gage reads about 226
feet. Water floods three fourths of Ingersoll Avenue, half of North
Avenue, Ferry Street, East Front Street, and River Street. National
Grid substation protection is necessary. In Scotia Schonowee Avenue
is flooded and water is in yards and basements.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Sat Sun Sun Sun Sun
Mohawk River
Schenectady 220.0 222.4 Sat 06 PM 222.4 221.3 217.8 215.1 213.1
&&
LAT...LON 4289 7396 4286 7382 4277 7386 4276 7403
$$592
WGUS81 KALY 140540
FLSALY
Flood Statement
National Weather Service Albany NY
1240 AM EST Sun Jan 14 2018
NYC057-091-093-141642-
/O.EXT.KALY.FL.W.0008.000000T0000Z-180114T1642Z/
/SCHN6.2.ER.180113T1814Z.180114T0200Z.180114T1042Z.NO/
1240 AM EST Sun Jan 14 2018
...Flood Warning now in effect until this morning...
The Flood Warning continues for
The Mohawk River At Schenectady.
* Until this morning.
* At 12 AM Sunday the stage was 222.3 feet.
* Flood stage is 220.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* The river is forecast to continue to fall to below flood stage
today.
* Impact...At 222.0 feet...The North Ferry Street gage reads about 226
feet. Water floods three fourths of Ingersoll Avenue, half of North
Avenue, Ferry Street, East Front Street, and River Street. National
Grid substation protection is necessary. In Scotia Schonowee Avenue
is flooded and water is in yards and basements.
&&
Fld Observed Forecast
7 am 1 pm 7 pm 1 am 7 am
Location Stg Stg Day Time Sun Sun Sun Mon Mon
Mohawk River
Schenectady 220.0 222.3 Sun 12 AM 219.4 214.7 213.3 212.6
212.4
&&
LAT...LON 4289 7396 4286 7382 4277 7386 4276 7403
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jan 13, 12:45 PM EST, 31 minutes earlier.
Area forecast discussion, Jan 13, 12:45 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1245 PM EST Sat Jan 13 2018
.SYNOPSIS...
With the passage of a strong cold front, much colder air will
pour into the region today. Bitterly cold conditions will
continue into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Flood Watch extended until 7 PM EST for all eastern
NY/western New England...
...All Winter Storm Warnings/Advisories have been cancelled for
eastern NY/adjacent western New England...
As of 1240 PM EST, synoptic snow from storm system has ended,
however an area of upslope snow showers persists across portions
of the central Taconics and Berkshires/southern Greens. This
area should persist for another couple of hours, and could lead
to localized additional accumulations of 1-2 inches.
Elsewhere, still some scattered flurries across portions of the
Mohawk Valley and western Adirondacks, otherwise skies are
clearing. Winds remain gusty, although strongest winds have
shifted east of the region, coincident with area of best
pressure rises behind departing storm system. Still expect some
gusts of 25-35 mph, especially across the central/eastern Mohawk
Valley, the Capital Region and Berkshires.
Temperatures have been holding steady, or falling slightly over
the past couple of hours. This overall trend of near steady
temperatures should continue before temperatures fall off again
later this afternoon, through the teens/lower 20s in valleys,
and single digits/lower teens for higher elevations.
We are still experiencing some ice movement and ice jam flooding
on rivers/streams. We have therefore extended the flood watch
until 7 PM this evening, to ensure the threat for ice jam
flooding is not forgotten despite the colder temperatures and
areas of sunshine this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Strong high pressure builds into our region through Sunday night
then builds east and northeast of our region Monday and Monday
night. Gusty winds will diminish through tonight and the sky
will trend to mostly clear. Winds will likely not go calm as
there will still be a little bit of a pressure gradient across
the region. Still, temperatures should fall to the single
numbers but well below zero northern areas. There may be some
wind chill issues in some areas by early Sunday morning but
those will be evaluated with new guidance later today.
The core of the coldest air is overhead Sunday and Sunday night.
Highs Sunday in the teens to around 20 but single numbers
northern areas. Calm winds and a clear sky under the center of
the high pressure should result in lows Sunday night below zero
in many areas.
By Monday, warm advection will be slow with the strong high
pressure still extending out of eastern Canada. So, even with
winds shifting to east and south, light winds and limited mixing
due to a low sun angle will result in highs in the 20s but teens
northern areas. A northern stream upper impulse with limited
moisture will approach Monday night with increasing clouds and
just some chances for snow, especially in western areas.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The period starts out on Tuesday with a weak area of low pressure
approaching from the Great Lakes and a positively tilted upper
trough from the Midwest. This system should at least bring a light
snowfall to much of the region Tuesday into Tuesday night.
As the upper trough tracks eastward into the Ohio Valley region
Tuesday night, some model differences appear in how deep and tilted
the trough becomes. This has implications for the duration of
snowfall possibly lasting well into Wednesday (ECMWF solution), or
ending Tuesday night (GFS/CMC). A trend that models agree on is a
lower potential for earlier phasing and rapid cyclogenesis near the
east coast. The GFS and CMC continue to show a progressive/weaker
solution, but even the ECMWF now depicts phasing occurring later in
time and farther north and east into coastal Maine. So while we will
still have to watch for a potential east coast cyclone, it appears
that the probability for significant system affecting our area is
becoming less likely based on the 00Z guidance. However, there is
still several days for this to change so we will continue to monitor
model trends.
On Thursday, a trough passing through in cyclonic northwest flow
will result in scattered upslope/lake effect snow showers mainly
over the higher terrain areas. It will be seasonably cold and breezy.
Tranquil conditions with normal temperatures then expected for
Friday, as a weak ridge of high pressure builds in with rising
heights aloft as well. Above normal temperatures look to be on the
horizon for next weekend as upper level ridging builds over the
region.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will continue tracking into the Canadian Maritimes
through tonight, as high pressure builds across the region.
Flying conditions will mainly be VFR through Sunday, with the
exception of MVFR to occasional IFR for Vsbys and Cigs at KPSF
through around 20Z/Sat due to lingering upslope-induced snow
showers.
Surface winds will be northwest around 15 kt with gusts around
25 kt, with the higher gusts at KALB/KPSF. Winds will veer into
the north/northwest tonight into Sunday, as speeds decrease to
around 10 kt or less after midnight.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
The Flood Watch remains in effect for all of east central New
York and adjacent western New England into this afternoon as
the combination of rainfall, snow melt and potential ice jams
may cause flooding on rivers and streams. In addition, some
flooding of urban and poor drainage areas is likely, especially
where drains are clogged by debris.
Increased flow from rainfall and snow melt runoff may allow
some river ice to break up and potentially lead to some ice jams
and possible ice jam flooding. The MMEFS suggests that there is
the potential for some flooding on some main stem rivers.
Please report any ice jams and/or flooding to us.
With the passage of a strong cold front much colder air will
pour into the region through today. The cold airmass will slow
and eventually end the runoff.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 PM EST this evening for CTZ001-013.
NY...Flood Watch until 7 PM EST this evening for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch until 7 PM EST this evening for MAZ001-025.
VT...Flood Watch until 7 PM EST this evening for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...KL/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...KL/JPV
HYDROLOGY...NASHazardous weather outlook, Jan 13, 12:48 PM EST, 28 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1248 PM EST Sat Jan 13 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1248 PM EST Sat Jan 13 2018 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central and eastern New York, and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind chill values of 20 to 30 below zero are possible tonight into Sunday morning across portions of the Adirondacks. Wind chill headlines will likely need to be issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind chill values of 20 to 30 below zero are possible into Sunday morning across portions of the Adirondacks. Wind chill headlines will likely need to be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 13, 8:28 AM EST, 4 hours 48 minutes before
Special Weather Statement National Weather Service Albany NY 828 AM EST Sat Jan 13 2018 CTZ001-013-MAZ025-NYZ058>061-063>066-131715- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Sandisfield, Great Barrington, South Egremont, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 828 AM EST Sat Jan 13 2018 ...Strong Wind Gusts and Rapid Icing of Ground Surfaces Likely through Noontime... Northwest winds will increase to 15 to 25 mph, with some gusts of 40 to 45 mph through noontime across the southeast Catskills, mid Hudson Valley region, southern Taconics, southern Berkshires, and Litchfield County. These strong winds may be strong enough to down some trees or tree limbs, and make driving difficult. In addition, temperatures will continue to fall rapidly through noon, into the lower 20s. Any wet, untreated ground surfaces will likely freeze up over the next few hours. Motorists and pedestrians should use extreme caution through noontime, and be prepared to encounter hazardous driving conditions.
Local storm report, Jan 13, 9:51 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
951 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW INDIAN LAKE 43.71N 74.24W
01/13/2018 M1.0 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0616 AM SNOW AMSTERDAM 42.96N 74.21W
01/13/2018 M1.0 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
0700 AM SNOW DUANESBURG 42.77N 74.18W
01/13/2018 M1.0 INCH SCHENECTADY NY WEATHERNET6
WEATHERNET6
0700 AM SNOW FORT PLAIN 42.93N 74.63W
01/13/2018 M1.9 INCH MONTGOMERY NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW DELANSON 42.73N 74.19W
01/13/2018 M1.0 INCH SCHENECTADY NY CO-OP OBSERVER
24-HOUR SNOWFALL. CO-OP OBSERVER
0707 AM SNOW WELLS 43.44N 74.32W
01/13/2018 M1.5 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0750 AM SNOW LAKE DESOLATION 43.14N 73.98W
01/13/2018 M1.4 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
0825 AM SNOW 2 ESE BALLSTON SPA 42.99N 73.80W
01/13/2018 M1.0 INCH SARATOGA NY COCORAHS
24-HOUR SNOWFALL.
0825 AM SNOW 2 SW INDIAN LAKE 43.76N 74.28W
01/13/2018 M3.0 INCH HAMILTON NY CO-OP OBSERVER
24-HOUR SNOWFALL. CO-OP OBSERVER
0826 AM SNOW JEFFERSON 42.46N 74.58W
01/13/2018 M1.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1800341
EVENT NUMBER ALY1800342
EVENT NUMBER ALY1800343
EVENT NUMBER ALY1800344
EVENT NUMBER ALY1800345
EVENT NUMBER ALY1800346
EVENT NUMBER ALY1800347
EVENT NUMBER ALY1800348
EVENT NUMBER ALY1800349
EVENT NUMBER ALY1800350
KSLLocal storm report, Jan 13, 9:53 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
953 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM FLOOD 3 SW WARRENSBURG 43.48N 73.82W
01/13/2018 WARREN NY LAW ENFORCEMENT
ROUTE 418 CLOSED BETWEEN THURMAN AND WARRENSBURG DUE TO
FLOODING FROM AN ICE JAM.
&&
EVENT NUMBER ALY1800351
11Local storm report, Jan 13, 9:55 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
955 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM FLOOD 2 W WARRENSBURG 43.50N 73.81W
01/13/2018 WARREN NY LAW ENFORCEMENT
RIVER ROAD IN THURMAN CLOSED DUE TO FLOODING FROM AN
ICE JAM ON THE HUDSON RIVER.
&&
EVENT NUMBER ALY1800352
11Local storm report, Jan 13, 10:15 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM SNOW 2 N OLD FORGE 43.74N 74.98W
01/13/2018 E8.0 INCH HERKIMER NY MESONET
NY MESONET
1010 AM SNOW 1 WNW HERKIMER 43.04N 75.01W
01/13/2018 E5.0 INCH HERKIMER NY MESONET
NY MESONET
1011 AM SNOW 3 NNE PISECO 43.46N 74.50W
01/13/2018 E3.0 INCH HAMILTON NY MESONET
NY MESONET
1012 AM SNOW 2 ENE INDIAN LAKE 43.79N 74.24W
01/13/2018 E4.0 INCH HAMILTON NY MESONET
NY MESONET
1013 AM SNOW 3 ENE COLD BROOK 43.26N 74.98W
01/13/2018 E4.0 INCH HERKIMER NY MESONET
NY MESONET
&&
EVENT NUMBER ALY1800353
EVENT NUMBER ALY1800354
EVENT NUMBER ALY1800355
EVENT NUMBER ALY1800356
EVENT NUMBER ALY1800357
KSLLocal storm report, Jan 13, 10:17 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1017 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM SNOW BEAVER RIVER 43.90N 74.91W
01/13/2018 E5.0 INCH HERKIMER NY PUBLIC
&&
EVENT NUMBER ALY1800358
11The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 10:29 PM EST | Areal Flood Warning | ALY | Fulton, Hamilton | 12 hr |
| Jan 13, 5:31 AM EST | River Flood Warning | ALY | Hamilton | 19 hr |
| Jan 13, 7:52 AM EST | Special Weather Statement | ALY | Fulton, Montgomery, Saratoga, Schoharie | 53 min |
| Jan 13, 10:01 AM EST | Areal Flood Warning | ALY | Warren | 11 days |
| Jan 13, 3:29 PM EST | Wind Chill Advisory | ALY | Albany, Columbia, Fulton, Greene, Hamilton, Herkimer and 7 more | 18 hr |
Nearby
River Flood Warnings in New York, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.